Wednesday, March 16, 2011

IV Iron

My 16 year old has been horribly anemic the majority of his life. Taking oral iron makes him so sick to his stomach. We have now gotten to the point where his hemoglobin is 9.1 and his red cells are sooo very small. His doctor felt that at this point the only option would be to start him on IV iron. This is done over 10 infusions given 3 times a week. He has had 4 infusions now and is so sick! He is taking Zofran several times a day. This last infusion they even tried giving him the Zofran by IV before hand. That did not help. It is very hard to watch your child suffer no matter what the age is. In the end I know it is what is best for him. I feel so bad for him as he not only feels so crummy but is having to miss a lot of school.

I am wondering if anyone has had any experience with IV iron. Do you have any ideas?

Hope you all are enjoying the promise of spring!

1 comment:

Suzanne said...

Oh how aweful!! One of my children was severly annemic (same range as yours) due to an infection. She did tolerate the iron pills "ok" but they also had me pumping her full of food and beverages that were rich in iron as well. They had her on bed rest to sleep as much as possible.

Hope that helps! There is nothing worse than hurting for your child.

Your in our prayers!